Two men have died days after receiving a coronavirus vaccination in New South Wales, with reviews underway to determine whether the jab contributed to their deaths.
No links have been established yet, but the Therapeutic Goods Administration (TGA) said the reviews were being undertaken by clinical staff as standard practice.
“All reports to the TGA of death following vaccination are reviewed to assess the likelihood that the vaccine contributed to the event or medical condition that head to a fatal outcome,” the TGA said in a statement.
One man, reportedly in his 50s, died at a hospital in Tamworth in the state’s northeast. The other man, believed to be in his 70s, died in Sydney.
Authorities have not confirmed when the men died, or what vaccination they were administered.
The next-of-kin of the Tamworth man, who wished to remain anonymous, told the local newspaper, the Northern Daily Leader the “otherwise fit and healthy man” died on 21 April.
He said he was told by staff at the hospital that the patient had suffered a “massive” blood clot, but added he wasn’t “pointing the finger” at the vaccine.
The TGA has said it would not comment on individual cases, but “the reporting of an adverse event to the TGA post-vaccination does not mean the event was caused by the vaccination”.
It said it would gather and consider relevant clinical information on the patients’ current and past medical history, risk factors and medications.
New South Wales Health said the TGA was responsible for regulating and monitoring the use of the COVID-19 vaccines in Australia.
“Many conditions can arise during normal life, whether or not a vaccine is administered, but it remains important to report any new serious or unexpected events so that safety can be appropriately monitored,” NSW Health said in a statement.
“Anyone concerned that they are experiencing a serious adverse event following vaccination should see their health care provider in the first instance or dial 000 in an emergency.”
Earlier this month, 48-year-old Genene Norris, from the state’s Central Coast, suffered fatal blood clotting after receiving the AstraZeneca COVID-19 vaccine.
She had underlying health conditions, but the TGA confirmed the clotting was likely to be linked to the vaccine.
Â© 2020 Australian Broadcasting Corporation. All rights reserved.
ABC Content Disclaimer